Jump to content

Can't feel pleasure. Dopamine receptors destroyed?


Recommended Posts

Hi,

Basicly I can't feel any pleasure. Moments when I would normally recieve a small boost of happiesness, eg going on a run, my sports team scoring a goal, eating nice food, someone making a joke, reaching the end of the week or even a sexual orgasm (from which I get a frontal headache). My brain supplies nothing, a very weird emptiness. I fake a response so I do not look odd, but I am worried.

I'm not sure if this is hppd related or if it is just another side effect of the large amount of MDMA (or something similar) plus alcohol which I took almost 2 months ago. After I suffered with strange frontal pressure headaches for a 3 weeks that did not go away from the moment I woke till I went to sleep at night, finally in the last few weeks they dissapated slightly.

I have read that recovering meth addicts go through this due to having burned out all their dopamine receptors eg no more happieness, until the brain recovers years later.

I am very stressed from my work, which I have found a lot more challenging with hppd and have recently found the anxiety and depression ramping up. Should I seek medical advice? I was hoping to methodically decide what I wanted from the doctor (kepra atm), rather than give a scattergun, here are all my hppd visual symptoms and depression and anxiety and also I think I have blown up my dopamine system as well, please sort it out.

Has anyone else had this, or is it related to the depression/ stress? What do you think?

Thanks everyone.

  • Upvote 1
Link to comment
Share on other sites

I think it may be both the drugs and the stress. Some of what you describe I recognize a lot, since it is how my burnout started. It was a combination of drug use (made me more susceptible), trauma which lead to PTSD, and too heavy workload and much stress at work. Then the burnout broke out.

I remember how it was not only feelings of pleasure that were numbed off, but all emotions. Couldn´t laugh, smile, cry, feel sad, or feel any empathy. My world got flat and lifeless.

I really think you should seek healthcare immidately since the problems just can get worse if you don´t. I regret that I did not seek care in good time myself (would have saved me a lot of torment).

I don´t think your dopamine system is completely ruined, receptors will repair (slow though) and function will return in time with the right prerequisites (no drugs, less stress at work, good sleep and nutrition etc.)

http://en.wikipedia.org/wiki/Burnout_%28psychology%29

Link to comment
Share on other sites

Yeah mgrade, apparently the side affects are pretty low, you either feel it in the first 30 minutes or it's like a placebo. I was a little scared the first time on taking them because it's possible to hallucinate on them, yet thats only in high doses and for HPPD to dose is very small when compared to Parkinson's disease doses. Also Parkinson's patients take a high dose for their entire lives and the condition has many adverse neurological factors. I'm close to giving it a shot.

Link to comment
Share on other sites

I'm like that in a way. My acting abilities should be almost Oscar worthy when it comes to making myself myself seem more responsive to 'pleasurable shows of emotion'. But I developed a kind of emotional shell type thing even before I took drugs so it's obviously a wee personality disorder that's helped me on my merry hppd way.

Link to comment
Share on other sites

  • 3 months later...
Guest John A

Dude, the exact same thing happened to me 6 months ago. It absolutely scared the shit out of me. I thought I was permanently fried. I consumed a bunch of MDMA and LSD at a festival one weekend. I'm still regretting it... I had all the same symptoms as you. I'd say I'm about halfway there. You just have to try and stay positive to let your brain heal. If you worry about it too much and over-excite your brain it will be a way slower recovery. I got into a neuropsychologist 2 months after it happened, I wish I would have went in right away..

Link to comment
Share on other sites

Dude, the exact same thing happened to me 6 months ago. It absolutely scared the shit out of me. I thought I was permanently fried. I consumed a bunch of MDMA and LSD at a festival one weekend. I'm still regretting it... I had all the same symptoms as you. I'd say I'm about halfway there. You just have to try and stay positive to let your brain heal. If you worry about it too much and over-excite your brain it will be a way slower recovery. I got into a neuropsychologist 2 months after it happened, I wish I would have went in right away..

I can guarantee you that everyone on here regrets their drug use. If they did not then they would probably not be here. Everyone makes mistakes and we chose to make mistakes others have done numerous times before. All I can say is eat healthy, exercise, and avoid drug abuse/bad habits.

Link to comment
Share on other sites

  • 2 months later...
Guest Non-person, wrong world

Glad I found these comments. I was thinking it that my lack of feeling physical or emotional pleasure was due to being on antidepressants long term. I have done very little in the way of drug experimentation and still don't know what to attribute my problem to but know I'm not alone.

Link to comment
Share on other sites

I think that the lack of feelings is caused by depersonalization or derealization. I therefore highly doubt that your dopamine receptors are destroyed. Dopamine is one of the most important hormones, it regulates many balaces and it is responsible for a great amount of functions. I see no reason to think that the receptors should be damaged.

Link to comment
Share on other sites

  • 5 months later...
  • 3 weeks later...
  • 2 years later...
Can't feel pleasure. Dopamine receptors destroyed?

 

Doubt that neurons are actually destroyed, although ampetamine abuse, cocaine, and meth can down-regulate receptors (neurons can selectively add and remove receptors).  Its more likely a complicated change in neuronal system communication and regulation.  HPPD is tricky.

 

I find significant help with dopamine agonists, including a particular D2 agonist.  [ Note about Abilify, this one is bad news for me but some like it.  It is a partial agonist for D2 - this means that it partially stimulates D2 but prevents full stimulation.  That is may be good for some but negative for others.  See: https://en.wikipedia.org/wiki/Partial_agonist  ]

 

Recently started thiamine cocarboxylase, a harmless vitamin with surprising results.  While too early for everyone to celebrate (only 6 have tried so far but 5 report benefit), its worth a try ... cheap and doesn't need a script.  More info here http://hppdonline.com/index.php?/topic/5027-thiamine-cocarboxylase/

 

 

Its helpful to not think/feel in terms of 'Destroyed' because it just increases fear, anxiety and depression.  These detract from finding solutions and even more important, learning to appreciate what you DO have and CAN do.  

 

Also, know that neurons readily grow and remove receptors - that is the basis of plasticity (learning).  Well, enough positive before one starts talking about group hugs, that can be hard for some of us guys

0aa4b85994c3d6c3a0f430ce98623740.jpg

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.